Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 24, NWS Missoula, MT

September 11, 200714 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 11, 2007, 2:50 PM MDT for 14 counties in Montana. It took effect at Sep 12, 2007, 4:52 AM MDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2007, 2:50 PM MDT (20:50 UTC)
In effect from
Sep 12, 2007, 4:52 AM MDT
Expired
Sep 12, 2007, 9:00 PM MDT
In force
16 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 63 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 112050
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
250 PM MDT TUE SEP 11 2007

MTZ109>111-120500-
/O.UPG.KMSO.FW.A.0019.070912T2000Z-070913T0300Z/
/O.NEW.KMSO.FW.W.0024.070912T2000Z-070913T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
250 PM MDT TUE SEP 11 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 109 110 111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM MDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A WEATHER SYSTEM DROPPING OVER WESTERN MONTANA FROM THE NORTH
WEDNESDAY WILL PRODUCE STRONG WINDS IN THE HIGHER TERRAIN AND
SOME VALLEY LOCATIONS OF SOUTHWEST MONTANA. WEST TO NORTHWEST
WINDS OF 15 TO 25 MPH WITH RIDGE GUSTS INTO THE 30S WILL DEVELOP
WEDNESDAY AFTERNOON AND LAST INTO THE EVENING HOURS. HUMIDITIES
ACROSS THE AREA WILL AGAIN DROP INTO THE TEENS IN THE VALLEYS AND
LOWER 20S ON THE SLOPES WEDNESDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED WEDNESDAY. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
4 follow-up statements
000 
WWUS85 KMSO 120426
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1026 PM MDT TUE SEP 11 2007

MTZ109>111-122200-
/O.CON.KMSO.FW.W.0024.070912T2000Z-070913T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1026 PM MDT TUE SEP 11 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
WEDNESDAY. 

A WEATHER SYSTEM DROPPING ACROSS WESTERN MONTANA FROM THE NORTH
ON WEDNESDAY WILL PRODUCE STRONG WINDS IN THE HIGHER TERRAIN AND
SOME VALLEY LOCATIONS OF SOUTHWEST MONTANA. WEST TO NORTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS ACROSS THE RIDGES REACHING INTO
THE 30 MPH RANGE WILL DEVELOP WEDNESDAY AFTERNOON AND LAST INTO
THE EVENING HOURS. HUMIDITIES ACROSS THE AREA WILL AGAIN DROP INTO
THE TEENS IN THE VALLEYS AND LOWER 20S ON THE SLOPES WEDNESDAY
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED WEDNESDAY. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 121052
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
452 AM MDT WED SEP 12 2007

MTZ106>108-122200-
/O.EXA.KMSO.FW.W.0024.070912T2000Z-070913T0300Z/
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-
452 AM MDT WED SEP 12 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO (ZONES
106 107 108)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. 

WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS ACROSS THE
RIDGES IN THE 30S WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
WEST CENTRAL MONTANA. HUMIDITIES MAY BE SLIGHTLY IMPROVED FROM THE
PAST COUPLE DAYS...BUT WILL STILL LOWER INTO THE TEENS IN THE
VALLEYS AND LOWER SLOPES...AND THE LOWER 20S ON THE RIDGES.

$$

MTZ109>111-122200-
/O.CON.KMSO.FW.W.0024.070912T2000Z-070913T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
452 AM MDT WED SEP 12 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES
109 110 111)...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING. 

WEST TO NORTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS ACROSS
THE RIDGES WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
SOUTHWEST MONTANA. HUMIDITIES MAY BE SLIGHTLY IMPROVED FROM THE
PAST COUPLE DAYS...BUT WILL STILL LOWER INTO THE TEENS.

$$
000 
WWUS85 KMSO 122024
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
224 PM MDT WED SEP 12 2007

MTZ106>111-130300-
/O.CON.KMSO.FW.W.0024.000000T0000Z-070913T0300Z/
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
224 PM MDT WED SEP 12 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE WEST LOLO...SALISH
AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 106 THROUGH 111)...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

RELATIVE HUMIDITIES HAVE DROPPED INTO THE TEENS...AND GUSTS 20 TO
30 MPH HAVE STARTED ACROSS WEST CENTRAL AND SOUTHWEST MONTANA
THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS
ACROSS THE RIDGES IN THE 30S WILL CONTINUE THROUGH THE EVENING
HOURS. HUMIDITIES WILL LOWER INTO THE TEENS IN THE VALLEYS AND
LOWER SLOPES...AND THE LOWER 20S ON THE RIDGES. WIND SPEEDS ARE
EXPECTED TO DECREASE AFTER 9 PM.

$$
000 
WWUS85 KMSO 130252
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
852 PM MDT WED SEP 12 2007

MTZ106>111-130400-
/O.EXP.KMSO.FW.W.0024.000000T0000Z-070913T0300Z/
WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
852 PM MDT WED SEP 12 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
THE WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...
BITTERROOT...DEERLODGE/WEST BEAVERHEAD AND EAST BEAVERHEAD...

A COLD FRONT HAS PUSHED THROUGH THE LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO AND BITTERROOT DISTRICTS THIS EVENING.
BEHIND THE FRONT THERE HAVE BEEN NOTICEABLE INCREASES IN ATMOSPHERIC
MOISTURE AND A GRADUAL DECREASE IN WIND SPEED...LIMITING THE
POTENTIAL FOR ACTIVE FIRE GROWTH. ALTHOUGH THE FRONT HAS YET TO
PASS THROUGH THE DEER LODGE AND BEAVERHEAD DISTRICTS...THE FRONT
WILL MOVE THROUGH WITHIN THE NEXT HOUR WITH RELATIVE HUMIDITY
VALUES STEADILY RISING THEREAFTER. BREEZY WINDS WILL HOWEVER
REMAIN THROUGHOUT THE NIGHT ACROSS ALL DISTRICTS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 11, 2:44 PM MDT, 6 minutes earlier.

Area forecast discussion, Sep 11, 2:44 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
244 PM MDT TUE SEP 11 2007

.DISCUSSION...ANOTHER COOL AND DRY NIGHT IS EXPECTED TONIGHT AS
HIGH PRESSURE SLOWLY BEGINS TO WEAKEN AS A WEATHER SYSTEM OVER
CANADA APPROACHES NORTHWEST MONTANA BY DAYBREAK WEDNESDAY. SOME
DIFFERENCES IN MODEL SOLUTIONS OF THE STRENGTH AND SPEED OF THE
WEATHER SYSTEM HAS MADE THE FORECAST SOMEWHAT OF A CHALLENGE FOR
WEDNESDAY AND WEDNESDAY NIGHT. THE GFS IS MUCH WEAKER AND DRIER
THAN THE NAM WHICH DIGS THE SYSTEM MORE TO THE WEST WITH MORE
CLOUDS AND WIND FORECAST FOR WESTERN MT. WATER VAPOR AND VISIBLE
SATELLITE IMAGERY INDICATE THE SYSTEM IS DIGGING WITH UPSLOPE
MOISTURE AND CLOUDINESS DEVELOPING ALONG THE DIVIDE IN CANADA
BEHIND THE FRONTAL BOUNDARY. THE LOCAL NRM MODEL SEEMS TO BE BLEND
OF THE TWO MODELS AND HAS BEEN USED FOR THE FORECAST THROUGH THE
NEXT 48 HOURS. LOOK FOR GUSTY WINDS TO DEVELOP OVER WESTERN MT BY
MIDDAY THROUGH THE EARLY EVENING HOURS... SHIFTING THE NORTH AND
EAST OVERNIGHT WEDNESDAY AS THE SYSTEM MOVES TO THE SOUTH. LIGHT
SHOWERS AND CLOUDINESS WILL BE MAINLY CONFINED ALONG AND NEAR THE
CONTINENTAL DIVIDE WEDNESDAY INTO EARLY THURSDAY.

THURSDAY...SURFACE HIGH IN SOUTHERN ALBERTA WILL INCREASE PRESSURE
GRADIENTS AND PRODUCE AN EAST TO NORTHEAST FLOW. THIS FLOW WILL
PRODUCE TEMPERATURES E 5-10 DEGREES BELOW NORMAL IN NORTHWEST
MONTANA.

FRIDAY AND SATURDAY...EXPECT A SOUTHWEST FLOW TO DEVELOP AS AN
UPPER LOW DEVELOPS OVER OREGON AND NORTHERN CALIFORNIA. THIS
SOUTHWEST FLOW WILL BRING A RETURN TO ABOVE NORMAL TEMPERATURES
ACROSS THE NORTHERN ROCKIES. IT WILL ALSO USHER IN SOME MIDLEVEL
MOISTURE INTO PARTS OF CENTRAL IDAHO AND SOUTHWEST MONTANA TO PRODUCE
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.

SUNDAY THROUGH TUESDAY...SUNDAY THIS LOW PRESSURE TROUGH BEGINS TO
MOVE FURTHER INLAND. INCREASING CLOUDS AND PRECIPITATION CHANCES
WILL BEGIN MONDAY. THE MODELS ARE IN FAIR AGREEMENT WITH
THIS TROUGH DEVELOPMENT OR MOVEMENT INTO THE NORTHERN
ROCKIES AND CONTINUING IT THROUGH MID WEEK. THE EXACT TIMING AND
STRENGTH OF THE INITIAL PRESENCE OF THE TROUGH IS STILL IN QUESTION.
TEMPERATURES UNDER THIS PATTERN WILL PRODUCE BELOW NORMAL
TEMPERATURES NEXT WEEK.

&&

.AVIATION...LOCAL SMOKE AND HAZE WILL REDUCE VISIBILITY NEAR KBTM
AND VICINITY THIS AFTERNOON BUT SHOULD MIX OUT BY LATE AFTERNOON...
OTHERWISE NO SIGNIFICANT WEATHER IMPACT TO AVIATION
EXPECTED...SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...A WEATHER SYSTEM FROM CANADA WILL PASS THROUGH WESTERN
MT WEDNESDAY. THE COMBINATION OF A TIGHTENING PRESSURE GRADIENT
AND STRONG WINDS ALOFT MIXING TO THE SURFACE WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS OVER SOUTHWEST MT WEDNESDAY AFTERNOON AND
EVENING. RH VALUES WILL BE IN THE TEENS TO LOWER 20S AS WINDY
CONDITIONS OCCUR. WINDS WILL SHIFT FROM WEST TO NORTHWEST TO NORTH
NORTH EAST WEDNESDAY NIGHT AND STILL BE GUSTY. BUT INCREASING
CLOUDS AND RH VALUES SHOULD OFFSET CRITICAL FIRE WEATHER
CONDITIONS OVERNIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 2 PM TO 9 PM MDT WEDNESDAY FOR BITTERROOT-
     DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...NONE.
&&

SHORT TERM...FELSCH
LONG TERM....RPN
AVIATION...FELSCH

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.